1. Health
Send to a Friend via Email

Discuss in my forum

 Marcia Purse

Questioning the Warning on Anti-Seizure Drugs in Bipolar Disorder

By December 14, 2009

Follow me on:

Earlier this year we reported that the FDA had ordered 8 antiepileptic drugs (AEDs) used as mood stabilizers for bipolar disorder to carry a warning regarding thoughts of suicide. At the time, there were some who questioned whether the warning should apply to patients with bipolar disorder.

Now a study has been published that looks at precisely this issue. The records of nearly 48,000 patients with bipolar disorder. The researchers found that there was no significant difference between suicide attempt rates between people taking anti-seizure medications as mood stabilizers were reviewed. They found no significant difference in suicide attempt rates between those taking AEDs and those being treated without AEDs or lithium.

What they did find was a much higher rate of suicide attempts before treatment with AEDs than after - 7.2% per year vs. 1.3%. This large-scale study certainly seems to bear out the belief that using anti-seizure medications as mood stabilizers is an exception to the earlier findings that led to warnings about increased suicidal thoughts.

However, it still remains true that if an AED or any new medication brings on thoughts of suicide, you should contact your doctor as soon as possible, or seek emergency medical attention if you feel you are in crisis.
~Marcia

Sources:

Gibbons, R.D., et al. Relationship Between Antiepileptic Drugs and Suicide Attempts in Patients With Bipolar Disorder. Arch Gen Psychiatry. 2009;66(12):1354-1360. 12 Dec 2009.

Kaplan, K. Reconsidering antiepileptic medications as a treatment for bipolar disorder. Los Angeles Times. 7 Dec 2009. 12 Dec 2009.

Suicidal Behavior and Ideation and Antiepileptic Drugs. US Food and Drug Administration. 05 May 2009. Department of Health and Human Services, Web. 12 Dec 2009.

. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .
Learn more or join the conversation!
NEWSLETTER | FORUM | BIO | TWITTER | FACEBOOK
. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .

Comments
December 15, 2009 at 9:41 am
(1) Sandy says:

i have had suicidal thoughts while on depakote, however, it was after the death of my infant grandson to sids.

i didnt feel like i wanted to act on them, just that they were there. when i finally revealed the fact to my therapist, several months later, he insisted that i tell the pdoc. once i did that, the pdoc put me on antidepressants and i really havent had any suicidal thoughts.

the pdoc said that my brain was so used to firing the suicidal thought that even though i had no desire to die, did not have a plan, and was able to share hope for the future at the time, my brain would just fire the thought at random. the antidepressent replaced the chemicals needed, so i no longer had any suicidal thoughts.

thanks for listening.

December 15, 2009 at 10:12 am
(2) Jane says:

I recently tried Lamictal XR and had some nasty side effects. I stumbled and ran into things a lot.

December 15, 2009 at 10:46 am
(3) Joy says:

I was on lithium which was my godsend until I developed kidney damage. The pdoc put me on Lamictal and it has kept me somewhat stable. I don’t have suicidal thoughts but I sure am awful forgetful.

December 16, 2009 at 12:01 am
(4) frank w says:

Depakote has worked wonders for me! I use in conjunction with, wellbutrin, celexa, and risperdal! This combination is working great. I suffer from extreme suicidal thoughts when not on meds. I am very thankful that I have finally found the right combination, its taken alot of research for many years!

December 16, 2009 at 9:55 am
(5) Anniem says:

After about 18 years of trying med after med, I have finally decided to stop all medication. Lithium was ruining my kidneys. Lamictal gave me an awful rash. Neurontin gave me arthritis so bad I could barely walk. Depakote made my feet turn black. Topomax took away my short term memory. And the list goes on. I have been medication free for about 4 months now, and I’m doing just fine. However, what must be taken into account is that my life, for the most part, is stable. I live in the country, with cows across the road. I only drive short distances to a nearby small town to conduct business. I live far away from my family of origin (which at one time caused me a great deal of stress). I keep up with talk therapy, and I do take the occasional tranquilizer. I have a loving husband and a best friend who can’t be beat! And I attend a small church in my town with very nice people. My life wasn’t like this at one time, it was filled with stress and heartache. It has taken a long time to get to this point, and I realize it’s not for everyone.

December 16, 2009 at 10:54 pm
(6) kitty hawk says:

Lamictal is THE DRUG, that works best for my family–we all tend to tilt heavy on the depressive swing…it seems like its a reasonably clean drug compared to the others…of course other drugs are also taken adjunct and prn—like provigil and xanax…sometimes with ssri

December 16, 2009 at 11:02 pm
(7) bipolar in jersey says:

I have recently been diagnosed with bi polar disorder however I’ve been suffering from this for well over 15 years. In the last few months, my doctor prescriped depakote as well as seroquel and a few others. While on the depakote, I woke up and stabbed myself 3 times and needed 10 stitches..
My opinion on this medication, don’t take it… PERIOD. I have never wanted to kill myself despite having bipolar disorder and it was definetly the medication no questions asked.. I have not taken the medicine since

December 17, 2009 at 11:26 am
(8) Laurie says:

My doctor put me on Lamictal 2 years ago. Within a very short time I was feeling better than I had ever felt in my entire life. I suffer no side effects and continue to feel great. My husband of 21 years is amazed at the difference. Lamictal has truly been a wonder drug for me.

December 17, 2009 at 7:28 pm
(9) Rigidflexiblity says:

I take an anti seizure drug to control mania. It is the only thing that has ever worked without severe side effects. Yet I know people who are doing great on the drugs that almost did me in. Treatment of BP is an art not a science. Each individual is different. If one medicine regime doesn’t work go back to the doctor and try another. There was a reason you went to a doctor in the first place so don’t give up because one drug dosen’t work. It is so nice to be able to avoid mania and I can’t fully experess how much better my life is knowing I won’t be Ten feet tall, bullet proof and the worlds greatest whatever without warning. The consequences of that behavior were to much to handle.. I’m just one of the guys now, and I love it!

December 18, 2009 at 10:02 pm
(10) robbi says:

I have taken depakote and it hasn’t bothered me other than weight gain, but now I take trileptal and seroquil and they work great on me. I wish I didn’t have to take meds. I have tried to stop them and I just swing from mood to mood and I get really tired and exausted. So I try to stay on my meds.

January 6, 2010 at 2:29 pm
(11) Julie says:

I have been on Lamictal since early 2001. It has been a Godsend! BUT every time a doctor feels I do not need it or decreases the dosage amount, I shortly after begin having, non-epileptic partial seizures. If it works, don’t fix it!

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.